Alert archive / North Dakota / Tornado Warnings in 2010

Tornado Warning 9, NWS Bismarck, ND

May 24, 2010Burleigh County, Morton County, Oliver County, North Dakota

NWS Bismarck, ND issued this tornado warning at May 24, 2010, 7:43 PM CDT for Burleigh County, Morton County, Oliver County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2010, 7:43 PM CDT (00:43 UTC)
Expired
May 24, 2010, 8:15 PM CDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Burleigh County, ND, Morton County, ND, Oliver County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:03 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2071 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
4.5
Supercell composite
18.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WFUS53 KBIS 250043
TORBIS
NDC015-059-065-250115-
/O.NEW.KBIS.TO.W.0009.100525T0043Z-100525T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT MON MAY 24 2010

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 815 PM CDT

* AT 742 PM CDT...THE PUBLIC REPORTED A TORNADO 7 MILES NORTHWEST OF
  MANDAN...OR 11 MILES NORTHWEST OF BISMARCK. DOPPLER RADAR SHOWED
  THIS TORNADO MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MANDAN...PRICE AND DOUBLE DITCH INDIAN VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4719 10104 4691 10062 4680 10090 4677 10103
      4692 10117
TIME...MOT...LOC 0043Z 239DEG 31KT 4690 10098

$$

SIMOSKO
1 follow-up statement
978 
WWUS53 KBIS 250112
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
812 PM CDT MON MAY 24 2010

NDC015-059-065-250122-
/O.EXP.KBIS.TO.W.0009.000000T0000Z-100525T0115Z/
BURLEIGH ND-OLIVER ND-MORTON ND-
812 PM CDT MON MAY 24 2010

...THE TORNADO WARNING FOR NORTH CENTRAL MORTON...SOUTHEASTERN OLIVER
AND WEST CENTRAL BURLEIGH COUNTIES WILL EXPIRE AT 815 PM CDT/715 PM
MDT/...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT
FOR THE AREA.  HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.

LAT...LON 4719 10104 4691 10062 4680 10090 4677 10103
      4692 10117
TIME...MOT...LOC 0112Z 239DEG 31KT 4703 10067

$$

SIMOSKO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at May 24, 3:24 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 24, 3:24 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM CDT MON MAY 24 2010

.SYNOPSIS...ON GOING SEVERE WEATHER WITH TORNADO WATCH CURRENTLY
IN EFFECT SOUTH CENTRAL AND EAST UNTIL 10 PM CDT. MOIST FLOW OVER
WARM FRONTAL BOUNDARY ACROSS NORTHERN SOUTH DAKOTA CREATING
FAVORABLE ENVIRONMENT FOR SEVERE STORMS SOUTH CENTRAL AND
EAST...ALSO HEAVY RAIN. AS THE SYSTEM DEPARTS TONIGHT I EXPECT
STRONG SOUTHWEST WINDS TO BE A THREAT TUESDAY. HAVE LEFT THE HIGH
WIND WATCH IN PLACE.

&&

.SHORT TERM...MADE ONLY MINOR CHANGES TO CURRENT FORECAST WITH
FLASH FLOOD WATCH CONTINUING ACROSS THE JAMES RIVER VALLEY THROUGH
THIS EVENING. POTENTIAL EXISTS FOR HEAVY RAIN WEST. FLASH FLOOD
GUIDANCE IS HIGHER THERE. WILL MENTION HEAVY RAIN SOUTH AND EAST.

AS MENTION IN THE SYNOPSIS...THERE IS A SIGNIFICANT THREAT OF
SEVERE STORMS AND TORNADOES ACROSS SOUTHERN AND EASTERN NORTH
DAKOTA. AS THE SYSTEM LIFTS OUT...THE REGION BECOMES OVERPLAYED
SOUTHWEST FLOW ALOFT WITH SUBSIDENCE LIKELY TO MIX DOWN TO THE
SURFACE. THIS ALONG WITH GRADIENT WINDS SHOULD KEEP THE POTENTIAL
FOR HIGH WIND CRITERIA GOING TUESDAY. ALL THIS LIFTS OUT AND ENDS
TUESDAY NIGHT...LEAVING WEDNESDAY AND THURSDAY QUIET.

.LONG TERM...FRIDAY THROUGH MONDAY...
EXTENDED PERIOD WILL BEGIN DRY FRIDAY BUT BY SATURDAY AND SUNDAY I
EXPECT AN INCREASE IN THE LIKELIHOOD FOR A WET AND WINDY PERIOD.
THIS MAY EXTEND INTO MONDAY DEPENDING ON SPEED AND TRACK OF UPPER
LEVEL FEATURES.

.AVIATION...MULTIPLE HAZARDS TO AVIATION CONTINUE THIS PERIOD.
SIGNIFICANT THUNDERSTORMS WITH SEVERE POTENTIAL...(LARGE HAIL/
WINDS GRATER THAN 50KTS AND THE POTENTIAL FOR TORNADOES) EXIST
ACROSS SOUTH CENTRAL AND EAST CENTRAL NORTH DAKOTA. KBIS/KJMS THE
MOST LIKELY TO SEE THUNDERSTORMS AT OR IN THE VICINITY OF THE
AIRPORTS. KDIK WILL SEE IFR CIGS AS EASTERLY UPSLOPE HOLDS LOW
CLOUDS IN PLACE. THIS WILL ALSO BE POSSIBLE AT KBIS.

&&

.HYDROLOGY...

MORE RAIN SHOWERS AND THUNDERSTORMS MOVING THROUGH THE FORECAST AREA
WILL HAVE AN INCREASED EFFECT ON LOCAL STREAMS OVER THE NEXT FEW
DAYS.  A NUMBER OF AREAS HAVE RECORDED ALMOST TWO INCHES OF RAIN
FROM THE PAST WEEKEND THROUGH MONDAY MORNING.  THIS HAS LIKELY
CREATED SOME VERY LOCALIZED FLASH FLOODING OF SMALL STREAMS AND
DRAINAGES...BUT HAS NOT CREATED FLOODING OF THE BIGGER RIVERS AND
STREAMS.  THIS PATTERN WILL CONTINUE THROUGH LATE MONDAY AS
MORE...AND POSSIBLY EVEN STRONGER...THUNDERSTORMS PASS THROUGH
SOUTHERN AND CENTRAL NORTH DAKOTA.  EVEN WITH THE RECENT WET WEATHER
AND INCOMING RAINS...THE BIGGER RIVERS AND STREAMS ARE STILL
UNLIKELY TO EXPERIENCE WIDESPREAD FLOODING ALTHOUGH HIGHER WATER
WILL BECOME MORE NOTED IN MANY AREAS.

THE LOWER JAMES RIVER NEAR LUDDEN CURRENTLY HAS A STAGE OF 13.4 FEET
AND IS THE ONLY RIVER CURRENTLY ABOVE FLOOD STAGE IN THE BISMARCK
FORECAST AREA.  WHILE THE LOWER JAMES WILL RISE SLIGHTLY OVER THE
NEXT FEW DAYS...IT WILL NOT LIKELY REACH THE MODERATE FLOOD STAGE OF
14 FEET.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
NDZ001>005-009>013-017>023-031>036-040>046.

WIND ADVISORY UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR NDZ001>004-
009>012-017-018-031>033-040-041-043-044.

FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR NDZ005-013-023-025-
036-037-047-048-050-051.

&&

SHORT TERM...ABELING
AVIATION...ABELING/AYD
LONG TERM...AYD/ABELING
HYDROLOGY...SCHLAG
Hazardous weather outlook, May 24, 4:51 AM CDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CDT MON MAY 24 2010

NDZ001>004-009>012-017>022-031>035-040>046-251000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-
451 AM CDT MON MAY 24 2010 /351 AM MDT MON MAY 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY
RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST.
ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS
AFTERNOON AND EVENING.

STRONG WINDS AHEAD OF SURFACE LOW PRESSURE WILL DEVELOP WEST AND
NORTH CENTRAL THIS AFTERNOON WITH GUSTS TO NEAR 45 MPH POSSIBLE.
SEE WWW.WEATHER.GOV FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW
PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60
MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST
AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY.

THERE IS SLIGHT CHANCE FOR THUNDERSTORMS WEST AND SOUTH WEDNESDAY
NIGHT. THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS FAR
NORTHWEST AND NORTH CENTRAL THURSDAY NIGHT INTO FRIDAY.

A BETTER CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND
SUNDAY. MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED
THREAT FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT. HOWEVER...THE UNCERTAINTY REMAINS HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

NDZ005-013-023-025-036-037-047-048-050-051-251000-
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
451 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY
RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST.
ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS
AFTERNOON AND EVENING.

THERE IS POTENTIAL FOR VERY HEAVY RAIN WITH THIS SYSTEM ACROSS
CENTRAL NORTH DAKOTA. BE PREPARED FOR HEAVY RAINS THAT MAY CAUSE
FLASH FLOODING...AND FLOODING OF LOW LYING AREAS TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW
PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60
MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST
AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY.

A CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND SUNDAY.
MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED THREAT
FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
HOWEVER...THE UNCERTAINTY REMAINS HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

NH

In the hours before

Local storm report, May 24, 6:42 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     HETTINGER               46.00N 102.64W
05/24/2010  M61 MPH          ADAMS              ND   ASOS

&&

LLP
Local storm report, May 24, 6:46 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     JAMESTOWN               46.91N 98.71W
05/24/2010  M61 MPH          STUTSMAN           ND   ASOS

&&

LLP
Local storm report, May 24, 6:48 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     HETTINGER               46.00N 102.64W
05/24/2010  M61.00 MPH       ADAMS              ND   ASOS

&&
CORRECTION TO LOCATION...THIS REPORT IS FOR JAMESTOWN ASOS

LLP
Local storm report, May 24, 6:55 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
655 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             HEBRON                  46.90N 102.04W
05/24/2010  E1.00 INCH       MORTON             ND   LAW ENFORCEMENT

0654 PM     HAIL             GLEN ULLIN              46.82N 101.83W
05/24/2010  E1.00 INCH       MORTON             ND   LAW ENFORCEMENT

&&

LLP
Local storm report, May 24, 7:15 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
715 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             ELLENDALE               46.00N 98.53W
05/24/2010  E1.25 INCH       DICKEY             ND   MESONET

            HAIL SIZE S2 RAIN TOTAL 1.25 INCHES VERY STRONG WIND

&&

LLP
Local storm report, May 24, 7:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
719 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     FLASHER                 46.46N 101.23W
05/24/2010                   MORTON             ND   CO-OP OBSERVER

            NUMBEROUS TREE BRANCHES DOWN WIND GUST TO 55 MPH.

&&

LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:14 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Morton, Oliver61 min
May 24, 7:28 PM CDTTornado WarningBISMorton32 min
May 24, 8:29 PM CDTAreal Flood AdvisoryBISBurleigh, Morton92 min
May 24, 8:32 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder44 min
May 24, 8:52 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, McIntosh53 min
May 24, 9:04 PM CDTSevere Thunderstorm WarningBISMcLean, Sheridan, Wells56 min
May 24, 9:05 PM CDTAreal Flood AdvisoryBISBurke, Divide, McKenzie, Mountrail, Williams3 hr
May 24, 9:23 PM CDTSevere Thunderstorm WarningBISDickey, Foster, LaMoure, Logan, McIntosh, Stutsman52 min
May 24, 9:53 PM CDTSevere Thunderstorm WarningBISPierce43 min
May 24, 10:05 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Renville, Rolette, Ward33 min
May 24, 10:12 PM CDTSevere Thunderstorm WarningBISDickey, Foster, LaMoure, Stutsman33 min
May 25, 1:37 AM CDTHigh Wind WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 18 more17 hr
May 25, 1:37 AM CDTWind AdvisoryBISDickey, Emmons, Foster, Kidder, LaMoure, Logan and 2 more17 hr

Nearby

Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.